Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 42, NWS Melbourne, FL

May 12, 1995Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 12, 1995, 1:11 AM EDT for Lake County, Florida. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
May 12, 1995, 1:11 AM EDT (05:11 UTC)
Expired
May 12, 1995, 2:15 AM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 5.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1995-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1995-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2303 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 120511
SVRMLB
FLC069-120615-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
111 AM EDT FRI MAY 12 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...LAKE COUNTY
 
AT 110 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM MOVING INTO LAKE COUNTY BETWEEN LADY LAKE AND LEESBURG.
THE STORM WAS MOVING EAST AT 15 MPH AND WILL REACH LISBON AND TAVARES
IN THE NEXT HALF HOUR.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:53 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 11, 7:53 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
752 PM EDT THU MAY 11 1995

KMLB SHOWS OUTFLOW BOUNDARY WELL OUT AHEAD OF SOUTHERN EXTENT OF LINE
OF CONVECTION...WHICH HAS NOW MOVED OFFSHORE. SOME SCATTERED
RW/POSSIBLE TRW BACK OVER LAKE/ORANGE COUNTIES. NORTHERN AREAS MAY
RECIEVE A PASSING SHOWER...WHILE A WIDELY SCATTERED RW/TRW STILL MAY
TONIGHT POP ON THE OUTFLOW BOUNDARY. WILL TRIM OVERNIGHT POPS GROUPS
1 AND 2 AND MAKE SOME MINOR MODIFICATIONS TO ADJUST FOR CURRENT WIND
CONDITIONS.

@1...VOLUSIA BREVARD
@2...LAKE ORANGE SEMINOLE OSCEOLA
@3...OKEECHOBEE INDIAN RIVER ST LUCIE MARTIN

MCO
DAB
MLB

CRISTALDI

In the hours before

Special weather statement, May 11, 10:51 PM EDT, 2 hours 20 minutes before
FLZ038-040-501-120355-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1051 PM EDT THU MAY 11 1995

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM
EDT FOR PARTS OF NORTH FLORIDA AND THE ADJACENT COASTAL WATERS
AND INCLUDES FLAGLER COUNTY...

AT 1045 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS IN MARION COUNTY...MAINLY NEAR BELLVIEW
AND JUST NORTHWEST OF OCALA.

THESE STORMS WERE MOVING EAST 20 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREtA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
Special weather statement, May 11, 11:43 PM EDT, 1 hour 28 minutes before
FLZ038-040-501-120445-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1143 PM EDT THU MAY 11 1995

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM
EDT FOR PARTS OF NORTH FLORIDA AND THE ADJACENT COASTAL WATERS
AND INCLUDES FLAGLER COUNTY...

AT 1140 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS IN MARION COUNTY...STRETCHING FROM THE SOUTH
PART OF THE OCALA NATIONAL FOREST...WESTWARD TO SUMMERFIELD AND
BELLVIEW AND TO THE OCALA AND SILVER SPRINGS AREA.

THESE STORMS WERE MOVING EAST 20 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID DRIVING
INTO MOVING WATER OF UNKNOWN DEPTH...LOW WATER CROSSINGS AND FLOOD
PRONE AREAS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
Special weather statement, May 12, 12:38 AM EDT, 33 minutes before
FLZ040-120540-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1238 AM EDT FRI MAY 12 1995

...STRONG THUNDERSTORMS CONTINUE OVER MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING OVER THE SOUTHERN HALF
OF MARION COUNTY.

THE HEAVIEST RAINFALL WAS OBSERVED IN THE SOUTHEAST CORNER OF
MARION COUNTY.

ELSEWHERE... SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
OVER NORTH FLORIDA... FROM CROSS CITY TO NEAR JACKSONVILLE...
SOUTH TO DAYTONA BEACH AND WEST TO NEAR BAYPORT.

MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 25 MPH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:48 AM EDTSevere Thunderstorm WarningMLBFlagler42 min
May 12, 7:17 PM EDTSevere Thunderstorm WarningMLBFlagler58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.